Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS Miami, FL

September 16, 2006Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 16, 2006, 2:03 PM EDT for Miami-Dade County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 2:03 PM EDT (18:03 UTC)
Expired
Sep 16, 2006, 2:45 PM EDT
In force
42 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 33 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 2:33 PM EDTHIGH SUST WINDS 404 W North Miami, FLLARGE MALELEUCA TREE BRANCHES BEING BROKEN OFF TREES AND BLOWN OFF NEAR BRIDGE OF I-75 AND MIAMI GARDENS DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 161803
SVRMFL
FLC086-161845-
/O.NEW.KMFL.SV.W.0096.060916T1803Z-060916T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
203 PM EDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 245 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  MIAMI LAKES...OR ABOUT NEAR MIRAMAR...AND MOVING SOUTHWEST AT 5 TO 
  10 MPH.

* THE STORM WILL AFFECT...
  CAROL CITY BY 205 PM EDT.
  SAINT THOMAS UNIVERSITY BY 210 PM EDT.
  HIALEAH GARDENS BY 220 PM EDT.
  MEDLEY BY 230 PM EDT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2597 8018 2596 8038 2578 8053 2578 8020

$$

BAXTER
2 follow-up statements
000
WWUS52 KMFL 161819
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
217 PM EDT SAT SEP 16 2006

FLC086-161845-
/O.CON.KMFL.SV.W.0096.000000T0000Z-060916T1845Z/
MIAMI-DADE FL-
217 PM EDT SAT SEP 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN MIAMI-DADE COUNTY...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MIAMI LAKES MOVING SOUTHWEST AT 5 TO 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIALEAH GARDENS BY 240 PM EDT
  MEDLEY...PENNSUCO AND DORAL BY 245 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2597 8018 2596 8038 2578 8053 2578 8020

$$

BAXTER
000
WWUS52 KMFL 161843
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT SAT SEP 16 2006

FLC086-161851-
/O.EXP.KMFL.SV.W.0096.000000T0000Z-060916T1845Z/
MIAMI-DADE FL-
241 PM EDT SAT SEP 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE COUNTY
EXPIRES AT 245 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKEN
BELOW SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WARNING 
WILL BE ALLOW TO EXPIRE AT 245 PM EDT FOR NORTHEAST MIAMI-DADE COUNTY.
CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS TO 40 MPH...AND VERY HEAVY
RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2597 8018 2596 8038 2578 8053 2578 8020

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 10:10 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 16, 10:10 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1010 AM EDT SAT SEP 16 2006

NOT TOO MUCH TO ADD TO PREVIOUS DISCUSSION. BUT WATER VAPOR IMAGERY
DOES INDICATE MID TO UPPER LEVEL DRIER AIR CONTINUING TO MOVE
SOUTHEAST ACROSS NORTHERN PORTIONS OF SOUTH FLORIDA. THIS WILL
INCREASE THE RISK OF HAIL WITH THE AFTERNOON CONVECTION...BUT OVER
ALL ENVIRONMENTAL FACTORS SHOULD LIMIT THE RISK TO SLIGHT...WITH UP
TO PENNY SIZED HAIL EXPECTED.

PALM BEACH COUNTY BEACH CONTROL CONTINUES TO INDICATE A LINGERING
NORTHEAST SWELL ARRIVING AT THE NORTH PALM BEACH COUNTY
BEACHES...AND IS EXPECTED TO STEADILY DECREASE.

60

.PREVIOUS DISCUSSION...

.DISCUSSION...UPPER LEVEL CLOSED LOW OVER DELMARVA AREA TO MOVE
OFFSHORE TODAY AS UPPER RIDGE MOVES OVER THE E U.S. SURFACE/925 MB
TROUGHS ASSOCIATED WITH CLOSED LOW EXTENDING FROM CENTRAL BAHAMAS NW
ACROSS S FLA INTO W CENTRAL FLA. HAD ACTIVE WEATHER ATLC WATERS
ALONG THESE LOW LEVEL TROUGHS EARLIER THIS MORNING.

TODAY S FLA STILL ON MOIST SIDE OF 850MB-500MB TROUGHS TO NW BUT PRE
-CIPITABLE WATER SMIDGEN LOWER TODAY. BUT WATER VAPOR LOOP HINTS AT
A WEAK SHORT WAVE SW OF S FLA WITH WRF MODEL LEANING TOWARD THIS SO
-LUTION AS WELL WITH SYSTEM CROSSING S FLA. WITH THE STEERING FLOW
WESTERLY AGAIN...AND...WITH LOW LEVEL CONVERGENCE DUE TO AN E COAST
BREEZE...POPS LIKELY AGAIN TODAY E COAST WITH LESSER POPS INTERIOR
AND W. STEERING WINDS 10 TO 15 KTS SO ANY HEAVY RAINFALL EXTREMELY
LOCAL. BY SUN...UPPER TROUGHS SWING THROUGH WITH STEERING WINDS
BECOMING NORTHWESTERLY...IMPORTING MUCH DRIER AIR WITH POPS PLUM
-METING IN TURN TO 20% INTERIOR AND W WITH 30% E COAST AT BEST
/WORST?

.EXTENDED PERIOD...MON THROUGH FRI...UPPER RIDGE OVER E COAST/FLA
MON...WEAKENING TUE AND MOVING E INTO ATLC AS ANOTHER TROUGH DEEPENS
OVER THE UPPER MIDWEST...MOVING OVER THE E COAST WED. ANOTHER
SURFACE TROUGH MOVES INTO N FLA WED AND ACCORDING TO THE CURRENT
LONG RANGE MODEL RUN...BOLDLY MOVES THROUGH AS FLA THU AND INTO THE
FLA STRAITS FRI. MUCH DRIER AIR BEGINNING THU AND BECOMING DRIER
INTO NEXT WEEK -END. STEERING FLOW REMAINS WESTERLY THROUGH
THU...SHIFTING FRI INTO THE WEEKEND AS RIDGE BUILDS OVER
AREA.

&&
.AVIATION...CONDITIONS TONIGHT SLIGHTLY MORE ACTIVE THAN LAST NIGHT
WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND DISSIPATING ACROSS THE
COASTAL WATERS. THESE STORMS ARE NOT MOVING VERY MUCH SO PROGRESSION
ON SHORE SHOULD BE MINIMAL WITH THE MORE STABLE AIRMASS OVER LAND,
HOWEVER, VCSH IS IN THE COASTAL TERMINALS TONIGHT.

ON SATURDAY, SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BLOSSOM OVER
SOUTH FLORIDA WITH THE DAYTIME HEATING, BUT COVERAGE WILL BE
SLIGHTLY LESS THAN ON FRIDAY. TEMPO GROUPS FOR TS IN THE AFTERNOON
MAY NEED TO BE ADDED FOR THE NEXT ISSUANCE TO ACCOUNT FOR THIS.
WINDS WILL GENERALLY BE EASTERLY AT 12 KTS OR LESS FOR SATURDAY.

&&
.MARINE...AN EASTERLY FLOW 10 KNOTS OR LESS THROUGH THE
WEEKEND...BECOMING SW TUE AND INCREASING BY WED. NO HIGHLIGHTS.

&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  91 76 89 77 / 60 40 30 20
FORT LAUDERDALE  90 77 89 78 / 60 40 30 20
MIAMI            91 78 90 78 / 60 40 30 20
NAPLES           89 76 90 75 / 40 20 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 16, 10:05 AM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1005 AM EDT SAT SEP 16 2006

FLZ063-066>075-171000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1005 AM EDT SAT SEP 16 2006

...HIGH RISK OF RIP CURRENTS PALM BEACH COAST...
...MODERATE RISK OF RIP CURRENTS BROWARD COAST...
...A FEW STRONG STORMS POSSIBLE EAST COAST AREAS THIS AFTERNOON...
...SCATTERED TO NUMEROUS STORMS ACROSS SOUTH FLORIDA THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE WILL BE A HIGH RISK OF RIP CURRENTS TODAY ALONG
THE PALM BEACH COUNTY BEACHES, AND A MODERATE RISK OF RIP CURRENTS
ACROSS BROWARD COUNTY BEACHES, DUE TO CONTINUED LONG PERIOD SWELL
FROM THE NORTHEAST CAUSING BREAKERS AROUND 2 TO 4 FEET HIGH TO THE
NORTH TO AROUND 2 FEET TO THE SOUTH.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
WESTERN SECTIONS OF SOUTH FLORIDA...AND INCREASE IN COVERAGE
WHILE MOVING EAST INTO THE EAST COAST METRO AREAS THROUGH THE
AFTERNOON HOURS. THE MAIN IMPACTS FROM THE STORMS WILL BE
OCCASIONAL TO FREQUENT LIGHTNING STRIKES, GUSTY WINDS, SMALL HAIL,
AND LOCALLY HEAVY RAINFALL.

WIND: DRIER AIR IN THE MID TO UPPER LEVELS WILL CONTINUE TO WORK
INTO SOUTH FLORIDA FROM THE NORTH TODAY. THIS DRIER AIR WILL ALLOW
FOR A FEW STORMS TO PRODUCE WIND GUSTS UP TO 40 TO 50 MPH.

HAIL: DRY AIR IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE HAS
WORKED INTO SOUTH FLORIDA FROM THE NORTH THIS MORNING.
THEREFORE...THE STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING HAIL SIZE UP TO PENNY SIZE ESPECIALLY OVER THE EAST COAST
METRO AREAS WHERE THE SEA BREEZES SHOULD COLLIDE THIS AFTERNOON.

FLOODING: LOCALLY HEAVY RAINFALL PRODUCED BY SLOW MOVING
THUNDERSTORMS MAY PRODUCE STREET FLOODING OF POOR DRAINED AND LOW
LYING ROADWAYS IN THE METRO AREAS ALONG THE EAST COAST.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONTAL BOUNDARY DISSIPATING ACROSS SOUTH FLORIDA THIS WEEKEND
WILL BE REPLACED BY WEAK HIGH PRESSURE BY THE BEGINNING OF THE WORK
WEEK DECREASING THE THREAT OF THUNDERSTORMS ACROSS THE AREA.
ANOTHER COLD FRONT WILL THEN APPROACH THE REGION BY MID WEEK AND
INCREASE THUNDERSTORM ACTIVITY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE EAST COAST AREAS THIS
AFTERNOON.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

BAXTER

In the hours before

Special weather statement, Sep 16, 1:39 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
139 PM EDT SAT SEP 16 2006

FLZ072-074-161845-
BROWARD METROPOLITAN FL-DADE METROPOLITAN FL-
140 PM EDT SAT SEP 16 2006

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN BROWARD AND
NORTHERN MIAMI-DADE COUNTIES...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHERN BROWARD AND
NORTHERN MIAMI-DADE COUNTIES. THESE STORMS WILL CONTINUE TO DEVELOP
AND MOVE SOUTH AROUND 5 MPH...AND COULD AFFECT PEMBROKE
PINES...MIAMI LAKES... HIALEAH...DORAL...MIRAMAR...AND LITTLE HAITI
THROUGH 245 PM EDT.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...SMALL
HAIL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS BY.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 10:15 PM EDTSpecial Marine WarningMFL45 min
Sep 15, 10:51 PM EDTSpecial Marine WarningMFL39 min
Sep 16, 9:52 AM EDTMarine Weather StatementMFL8 hr
Sep 16, 3:37 PM EDTSevere Thunderstorm WarningMFLBroward38 min
Sep 16, 5:20 PM EDTSpecial Marine WarningMFL55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.